You are not currently logged in.
Access JSTOR through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Extremes in a Random Assembly
Vol. 54, No. 1/2 (Jun., 1967), pp. 273-282
Stable URL: http://www.jstor.org/stable/2333870
Page Count: 10
You can always find the topics here!Topics: Simulations, Approximation, Mathematical moments, Density distributions, Covariance, Expected values, Asymptotic value, Random variables, Gaussian distributions
Were these topics helpful?See something inaccurate? Let us know!
Select the topics that are inaccurate.
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
The distribution of extreme values in sets of independent random variables has been very thoroughly treated (Gumbel, 1958) but few methods have been suggested for dealing with correlated variables. In this paper an approximate formula is developed for the distribution of extreme values in a normal correlated population, when the correlation matrix has dominant elements adjacent to the leading diagonal. The formula is then used to investigate extremes in a random assembly. We consider a one-dimensional interval covered by a number $n$ of subintervals placed at random. The number, $N$, of subintervals covering any point is then a random variable correlated from point to point and a method is suggested whereby the extreme values of $N$ can be estimated. Some numerical results are given, together with an asymptotic formula for large $n$.
Biometrika © 1967 Biometrika Trust